What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 21, 2:44 PM EST, 28 minutes earlier.
Area forecast discussion, May 21, 2:44 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
344 PM EDT Mon May 21 2018
.SYNOPSIS...
Weak warm front moves northward today. Cold front crosses
Tuesday night. High pressure to end the work week but more
unsettled weather arrives in time for the weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 145 PM Monday...
Front which was stalled near I-64 is starting to drift back
north early this afternoon... a trend which should continue
through the remaining of the afternoon. Starting to get showers
popping up near and south of the front which will also
gradually expand in the instability of the warm sector this
afternoon and drift northward into this evening. Also currently have
a cluster of showers and storms approaching the far NW forecast
area which. Models had been struggling a bit with activity
north of the front, but HRRR seems to have latched on to this
and carries it across the NW corner of the CWA over the next
couple hours. Shear is not all that great today -- 0-6km bulk
shear maxes out around 25kts across the west and north, but with
plenty of instability some storms may become strong to severe
with gusty outflow and hail the main threat. With slower storm
motion and precipitable water around 1.5 inches, any repetitive
cells could lead to isolated water concerns.
In a rather juicy atmosphere think at least some isolated to
scattered showers and storms will linger through the night so
kept POPs going.
A cold front will approach from the west late Tuesday. Ahead of
this front we should see areas of showers and thunderstorms
across the forecast area. Did go with an area of likely POPs
crossing from west to east through the day associated with an
upper level shortwave trough running out ahead of the surface
cold front. With lots of clouds around all day, instability is
pretty sparse, but with the upper level support and some
surface convergence an isolated stronger storm or two is
possible.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 344 PM Tuesday...
The cold front will pass through Tuesday night into Wednesday
morning with a good chance showers and a few thunderstorms. A
drier airmass moves in behind this front by Wednesday afternoon
and persists through Thursday night. Dewpoints drop into the 50s
behind the front so a dry and rather comfortable period is
expected Wednesday night through Thursday night.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 344 PM Tuesday...
High pressure moves east of the area on Friday, and return flow
begins to transport increasing amounts of moisture northward
from the Gulf of Mexico and western Atlantic into our area.
Dewpoints will increase into the 60s on Friday and there will be
a small chance for a shower and/or storm to develop over our
southern counties. This threat for showers/storms will then
expand northward Saturday through Monday. Generally kept with
the blended model guidance for the weekend forecast to wash out
any model differences regarding how fast the moisture returns
and the track of the responsible storm system which develops
over the Gulf. This results in chance PoPs throughout the
weekend with highs in the 80s Friday and Saturday, dropping to
the 70s to near 80 on Monday.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 145 PM Monday...
A warm front will lift through today with showers and
thunderstorms. Very tough to time these out to any specific
terminal so went with general vicinity mention right now and
expect amendments will be needed as cells approach different
sites. Coverage low enough to let this fall off overnight, but
still expect some echos on radar overnight. Ahead of a cold
front, expect more showers and storms on Tuesday.
Any storms will be capable of brief restrictions.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Timing and restrictions with convection
could vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H M
BKW CONSISTENCY H H H H H H H H H H H M
EKN CONSISTENCY H H H H H H H H H H H L
PKB CONSISTENCY H H H H H H H H H H H M
CKB CONSISTENCY H H H H H H H H H H H M
AFTER 18Z TUESDAY...
Brief periods of IFR possible in showers and storms into Tuesday
night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...MZ/ABE
NEAR TERM...MZ
SHORT TERM...ABE
LONG TERM...ABE
AVIATION...MZ
Hazardous weather outlook, May 21, 1:53 AM EST, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
253 AM EDT Mon May 21 2018
VAZ003-004-WVZ013-015-018-020-024>034-039-040-515>526-220700-
Dickenson-Buchanan-Lincoln-Kanawha-Calhoun-Doddridge-Mingo-Logan-
Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
253 AM EDT Mon May 21 2018
This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-016-017-019-
220700-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Roane-Wirt-Ritchie-
253 AM EDT Mon May 21 2018
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
There is a small chance for severe thunderstorms this afternoon and
evening. Damaging winds and large hail are the primary threat.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 21, 1:15 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
215 PM EDT MON MAY 21 2018
OHZ067-075-076-211845-
Washington-Athens-Morgan-
215 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WASHINGTON...
SOUTHWESTERN MORGAN AND CENTRAL ATHENS COUNTIES...
At 215 PM EDT, a strong thunderstorm was located near Buchtel, or
near Athens, moving east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Athens, Nelsonville, Glouster, Chesterhill, Chauncey, Buchtel,
Jacksonville, Murray City, Trimble, Amesville, Stroud Run State Park,
Burr Oak State Park, Bartlett and The Plains.
LAT...LON 3934 8173 3929 8219 3947 8223 3947 8217
3948 8217 3956 8216 3955 8204 3957 8204
3960 8182
TIME...MOT...LOC 1815Z 255DEG 21KT 3941 8212
ABESpecial weather statement, May 21, 1:27 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
227 PM EDT MON MAY 21 2018
OHZ075-084-211845-
Athens-Vinton-
227 PM EDT MON MAY 21 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ATHENS AND
NORTHEASTERN VINTON COUNTIES...
At 226 PM EDT, radar indicated a couple strong thunderstorms were
located from near Lake Hope State Park to near Mcarthur. Movement
was east at 10 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
Locations impacted include...
Mcarthur, Lake Hope State Park, Zaleski and Creola.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3926 8217 3919 8256 3932 8262 3939 8237
3939 8229 3941 8229 3943 8221
TIME...MOT...LOC 1826Z 249DEG 8KT 3931 8229 3925 8254
16Special weather statement, May 21, 1:53 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
253 PM EDT MON MAY 21 2018
OHZ075-076-211930-
Washington-Athens-
253 PM EDT MON MAY 21 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL WASHINGTON
AND SOUTHERN ATHENS COUNTIES...
At 253 PM EDT, radar indicated a couple strong thunderstorms, one 7
miles south of Chesterhill and another near Albany. Movement was
east at 10 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
Locations impacted include...
Athens, Marietta, Albany, Amesville, Fleming, Stroud Run State Park
and Bartlett.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3943 8144 3927 8177 3920 8216 3920 8221
3930 8226 3945 8185 3945 8183 3946 8182
3948 8177
TIME...MOT...LOC 1853Z 268DEG 9KT 3938 8184 3928 8220
16Special weather statement, May 21, 2:41 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
341 PM EDT MON MAY 21 2018
WVZ008-016-212030-
Jackson-Roane-
341 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ROANE AND CENTRAL
JACKSON COUNTIES...
At 340 PM EDT, a strong thunderstorm was located near Ripley, moving
northeast at 15 mph.
Locations impacted include...
Ripley, Statts Mills, Leroy, Fairplain, Gay and Given.
This includes Interstate 77 in West Virginia between mile markers 129
and 139.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3880 8138 3868 8178 3871 8181 3872 8181
3873 8179 3876 8182 3878 8182 3895 8157
TIME...MOT...LOC 1940Z 245DEG 12KT 3874 8172
08Special weather statement, May 21, 3:02 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
402 PM EDT MON MAY 21 2018
WVZ015-016-212100-
Roane-Kanawha-
402 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KANAWHA AND
SOUTHERN ROANE COUNTIES...
At 402 PM EDT, a strong thunderstorm was located 8 miles northwest of
Clendenin, or 17 miles south of Spencer, moving northeast at 20 mph.
Locations impacted include...
Wallback, Amma, Left Hand, Looneyville, Tariff, Walton and
Gandeeville.
This includes Interstate 79 between mile markers 14 and 36.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3880 8122 3878 8122 3874 8117 3868 8117
3867 8116 3864 8116 3863 8112 3864 8110
3862 8108 3861 8108 3856 8113 3848 8144
3860 8154 3861 8152 3864 8153 3879 8123
TIME...MOT...LOC 2002Z 244DEG 16KT 3857 8145
08Local storm report, May 21, 3:08 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
408 PM EDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 1 W DUNHAM 39.33N 81.65W
05/21/2018 WASHINGTON OH EMERGENCY MNGR
A TREE DOWN ACROSS ONE LANE OF VETO ROAD.
&&
EVENT NUMBER RLX1800015
ABE